Register Today!
Receive our eNewsletters. Signup
EndocrineWeb Community Advice

SAI DIAGNOSIS, Steroid Taper Problems? PLEASE DOC HELP

From: marta911 - 6 years 35 weeks ago

Long story - short space. Initial symptoms start 6/09 - over 3 months lost 35 pounds w/o trying, diarrhea, nausea, no appetite, stomach pain, extreme fatigue. Tons normal labs, x-rays, etc., then sent to GI doc who did 1st cortisol test. First diagnosed with Addison's incorrectly, then 3 endocrinologists later, owned the diagnosis of secondary adrenal insuff., IN THEORY because I had had a hip bursa steroid injection just previous to beginning of symptoms (even tho doc who did it said very very little of this Kenalog (I think was the name) goes systemic & he doesn't believe it could cause SAI). Labs had NO cortisol, very LOW ACTH. Last 2 docs decided should get off the Cortef & see if adrenals "wake up." (Have had MRIs of pituitary, CT's & ultrasounds of abdomen & pelvis including adrenals, lab work after lab work, cortisol & ACTH & stim tests, etc.) All imaging is normal incl. pituitary & adrenals. Was weaned off Cortef @ 5 mg per week from 30 mg a day down to 0 over 5 wks. I am in middle of week 6. Now I have SEVERE joint & muscle pain for last 1-2 wks, came on suddenly..pain in knees, hips, hands, shoulders, legs, toe, thumbs, lat muscles, everywhere it seems. Worst pain in hips & knees on initiating walking, then can walk better. Feel pretty good if I do nothing but sit, or lay on my back. No longer can lay on side in bed or pain begins to radiate through hip, pelvis, and down leg excruciatingly. Can barely squat enough to get to toilet cuz of knee pain. Can barely go UP stairs. I am a little over my ideal weight but not much. I am 50 y/o and scared to death. All 3 docs, then 1st doc again, had different theories & diagnoses & plans. Internist is oblivious. Feel like I'm starting to have initial problems again; nausea, diarrhea, lack of appetite, sleeping too much, etc. WHAT THE HECK SHOULD I DO?? Was told to have labs redrawn in 3 months after steroid taper to check cortisol & ACTH again. I swear I think I'll be dead by then. Feeling like crap. IS MY PAIN RELATED TO STEROID TAPER TOO FAST OR TO AN ADRENAL ISSUE, WHATEVER, OR BOTH??? Any advice from any doctor would be so appreciated. I don't know what to do. Endocrinologist I last went to who initiated the taper (who was also the 1st doc) is "no longer with the clinic" for an unknown reason & I don't know where he is. Do not want to go back to either 2nd or 3rd docs for other reasons. Just need an idea what may be happening with all my pain...if I wait it out will it go away?? NSAIDs are not helping.

Do you find this discussion helpful?
0

1 Response

Is this good advice?
0

Hi, I just joined this group after reading your post. I too got started into the living hell of adrenal problems after taking kenalog injections in my spine.I did ok after the shots until about 2 wks later and then started sleeping 18 hrs straight, and swelling all in my face and neck. I went to ER, they did nothing but let me lay there and then informed me they did not have an endo at the hosp and to leave. It was terrible. Later after I finally got to see one I was diagnosed with addison's. The doc that gave me the injections told me that he did not believe that I had addison's. I was on cortisone and the side effects were terrible. After a few months on it I asked the pain specialist that gave me the shots if he thought I would actually die as the endo told me if I stopped the cortisone and he said no. I weaned myself off of it slowly and did fine until my house caught fire, my mom died and I began my father's caregiver all by myself. I then started passing out, stomach pain, nauesa...etc. I was diagnosed with fibromyalgia yrs ago and have had 3 neck surgs, the last without any kind of steroid and did fine but this was before all of the drama. Not long ago, I began passing out more frequent. I can be at the computer or watching tv and just fall out face down. Lights out! I had my first crisis and ride in an ambulance not to long ago. Now the same endo, being I did ok for 3 yrs with nothing thinks it was because I was tested a couple of months after the kenalog that showed the addison. Now he says second addrenal insuff. I had pneumonia and had to be given predisone to get well in hosp and that is when it all started again. Now I can't get off of it. I am on 4 mg a day and if I even go down one mg I get sick. I thought I was going to die the night I went to hosp. That was after 2 days of 3 mg. I woke up during the night with the worst stomach pain in my life, diareaha and throwing up. I was so weak I had to crawl and pass out. Took me about an hr to get from the bathroom to the kitchen to call my daughter to get up. She helped me back to bathroom and then had to bring a chair in there to help me get up on because she couldn't do it by herself. I was taken by ambulance to hosp where they have endo's and they still didn't know what to do! They couldn't even get me to bleed in the ambulance, I threw up over and over and then would then pass out. I am on pain meds and they kept asking my little girl if I abused pain meds. She is only 16. I am 52. I never got preg until I was 35. Was not supposed to have children due to endometerosis but did, said it was a miracle and at the end I started spilling blood and protein in urine. After birth I went to kidney doc and I had kidney cancer, I lost left kidney, but I thank God that it had not spread through kidney wall yet. I have had a tough go lately. Yesterday rest of family came in and I had been up all night with my Dad(amputee)trying to cook dressing and gravy. I usually do it all but they cut me some slack this time, sisters brought the rest but I was so sick and tired from lack of sleep I started getting nauseated and had to take 2 mgs of predisone to get through the rest of the day. Just as soon as I finished eating and sat down, LIGHTS OUT! Do you pass out allot? I can be typing and then I just wake up face down on keyboard in head! OUCH! Right now I have a bruise on my head from it. Oh I have developed type 2 Diabetis also. I go back to endo next mth. So far he has told me until some of the stress levels go down not to even attempt tapering at all.He told me actually I will probably be on these meds rest of my life....I swear though, I believe the kenalog caused all of it! I will never take another shot of steroids like that ever again. I have also got to get a bracelet made too. We have a terrible hosp here. They don't have a clue what to do. They finally shoved a NG tube down me and poured cup of fluid for cat scan the night I went to hosp because every time they would give it to me and tell me to drink it, they would start out and I would pass back out and spill it!! I mean how long does it take to see that someone is in distress?? I would come to and say addison's, nurse said what is that? I would say my doc's name, they would say what??? If you don't stop pouring this stuff out we are going to shove the NG tube in you and pour it in you...your white count is out of this world and you have got to have a cat scan, after the 5th time I screamed.....shove it in me!!! They did, it hurt too but they got the pics. I stayed over night, they just told me I was dehydrated and probably had a virus. I had them send all labs to my doc, followed up with him, when he looked at labs he said it was obvious and he was not happy!I pray that you have not had to go through anything like I have. It is heartbreaking to be treated the way I have and be so sick at the same time. That first trip the doc actually threw me out of the hosp and I had to hang my head out of the window and drive real slow to make it home. I had the first appointment with endo set up I called and they told me to go to hosp and tell them to call them and do the cortisol fasting and the doc asked me if I expected an endo to lay at my bedside and to get out and go back and see my pain doc for meds! It is so scarey! I am doing better on the predisone than I did the cortisone though. I grew long peach fuzz over night (seemed like) gained weight but I felt like a million bucks!Now my eye sight is going and I am a nervous wreck. I have to take provigil to stay alert, which has helped the fibromyalgia, I also take oxycodone and they have me on fentanyl patch for pain too. I have also had back surg. I never know what my days will hold for me. I pray I can get off this stuff one day. Thanks for listening and I hope you are luckier than I am. God Bless any and all that have to live this way!....angie

SHOW MAIN MENU
SHOW SUB MENU